Bisphosphonates and Mid-Thigh Fractures

By the American Bone Health Medical and Scientific Advisory Board, 19 October 2010

What Is The Problem?

Recent reports have "hit the wire" about patients with osteoporosis who fracture the bone in the middle of the thigh (between the hip and the knee). This fracture often happens without any major injury. Most often patients report a deep, aching pain in the middle thigh several weeks to several months before the bone breaks. This mid-thigh fracture is especially unusual because the thigh bone (femur) is usually very strong and not prone to break unless the injury is severe. Most fractures of the femur are hip fractures and occur at the upper end, where the femur connects with the pelvis. Only 3-5% of femur fractures occur between the hip and the knee.

Scientists and researchers are reporting cases of people with mid-thigh fractures who are taking bisphosphonates such as Actonel®, Boniva®, Fosamax® and Reclast®. Scientists call these "case reports" and we must remember that they are not rigorous scientific inquiries to find out the causes or risks of a problem, but they do alert physicians to developments as they emerge.

What Do We Know?

A recent independent task force of scientists reviewed the cases and concluded that there is not a clear cause and effect relationship between bisphosphonate drug use and mid-thigh fractures. But they also noted that in the cases reported, the risk of this fracture increases the longer a patient is on a bisphosphonate. The Task Force also concluded that mid-thigh fractures are rare and that patients and should not be discouraged from taking a bisphosphonate. Based on the Task Force report, the FDA has added a new warning to all bisphosphonates.

How Big A Problem Is It?

While it is true that a large percentage of the case reports of mid-thigh fractures were in patients taking bisphosphonate drugs, this fracture can also occur in people not using bisphosphonates. We know that millions of patients have taken bisphosphonates since its introduction 15 years ago - so the current number of reported cases represents a very small fraction of total users. To date, no reports describe the actual frequency of mid-thigh fractures among patients taking a bisphosphonate drug. The mid-thigh fracture certainly seems rare (1% of hip fractures) and bisphosphonate drugs may not be the cause OR may not be the only cause.

Scientists will have some challenges sorting out the cause of the mid-thigh fracture since people with osteoporosis are prone to fracture. They fracture from a combination of weak bones and having an injury, in most cases from a fall.

Bisphosphonate drugs really help reduce fracture risk, but they only reduce the risk by about 35% and they do not reduce the risk of falls that cause fractures. There are currently no bone drugs that cure osteoporosis or make the risk of fracture go away completely. This fact makes it hard for scientists to s tudy the safety of bisphosphonate drugs and whether they increase the risk of certain rare kinds of fractures. Looking for a cause-effect link between an osteoporosis drug and a rare fracture is like looking for the proverbial "needle in the haystack".

What Can You Do?

  1. FIND OUT YOUR FRACTURE RISK. If you are at high risk for a fracture, then these days, taking a bisphosphonate may be the best way to reduce the risk. You can learn your fracture risk at www.americanbonehealth.org. If you are taking a bone drug, remember that your risk is reduced by 35%. On the other hand, if you are at low or moderate risk, taking a bisphosphonate may not be a good idea. There are still important otherprevention strategies to keep your bones strong.
  2. BE ALERT TO SIGNS OF A PROBLEM. Many patients who have had mid-thigh fractures report a deep, aching pain in the middle of the thigh several weeks to months before that bone breaks. This ache is not joint pain and not related to activity. If you are taking a bisphosphonate drug and have an aching pain in your mid-thigh, talk to your doctor.
  3. DISCUSS DOSE AND HOLIDAYS. Bisphosphonate drugs work relatively quickly and patients can see benefits within a few years--- the benefit may last several years after stopping the drug because it is still present in the skeleton. When you see your doctor, discuss your dose and how long you should take the drug. Depending on your situation, your doctor may consider a "drug holiday" after a few years and then may monitor your progress to see if your bone density remains stable without the drug.

How Can You Be Sure?

Learn your fracture risk at the American Bone Health Risk Calculator. This information will help you and your doctor determine whether or not you should be on a treatment that will help prevent fractures.